Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 196, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2015, 8:13 PM CDT for Miami County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2015, 8:13 PM CDT (01:13 UTC)
- Expired
- Jul 13, 2015, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:42 PM CDT | TSTM WND DMG | Osawatomie, KS | 8-10 INCH DIAMETER TREE LIMBS DOWN |
| Jul 13, 8:42 PM CDT | HAIL 1 | 3 S Osawatomie, KS | QUARTER SIZE HAIL AT 7 HWY AND US 169 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4744 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS53 KEAX 140113
SVREAX
KSC121-140145-
/O.NEW.KEAX.SV.W.0196.150714T0113Z-150714T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 812 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELLSVILLE...OR 7 MILES EAST OF OTTAWA...MOVING SOUTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE...LOUISBURG...CHILES...HILLSDALE...BEAGLE AND
WAGSTAFF.
THIS INCLUDES INTERSTATE 35 IN KANSAS NEAR MILE MARKER 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3839 9493 3848 9507 3873 9505 3867 9469
3839 9487
TIME...MOT...LOC 0112Z 298DEG 24KT 3864 9513
HAIL...1.00IN
WIND...60MPH
$$
CUTTER1 follow-up statement
072
WWUS53 KEAX 140132
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT MON JUL 13 2015
KSC121-140145-
/O.CON.KEAX.SV.W.0196.000000T0000Z-150714T0145Z/
MIAMI KS-
832 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN MIAMI COUNTY...
AT 832 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSAWATOMIE...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE AND BEAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3839 9493 3848 9507 3866 9505 3860 9473
3839 9487
TIME...MOT...LOC 0132Z 300DEG 28KT 3855 9495
HAIL...1.00IN
WIND...60MPH
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:24 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 13, 6:24 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON JUL 13 2015
.UPDATE...
Issued at 619 PM CDT MON JUL 13 2015
Well the uncertainty with whether or not storms would develop over
western MO/eastern KS has been answered. As a result, have increased
PoPs from about the Missouri river southward. Severe storms are
likely given the extreme instabiliity and ~40kts of deep layer shear.
The biggest hazard is going to be from damaging winds as there is
very large downdraft CAPE values. Large hail will also be possible
with the strongest updrafts.
&&
.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015
A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.
While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.
The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 619 PM CDT MON JUL 13 2015
Storms have developed south of KMCI and KMKC so it's likely those
terminals will be spared any thunderstorms impacting their
operations. KIXD may see a storm through 02Z so have included mention
for that site. Otherwise, VFR conditions with light winds are
expected across the area.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
057-060-102>105.
HEAT ADVISORY until 9 PM CDT Tuesday for KSZ057-060-103>105.
MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
046.
EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.
HEAT ADVISORY until 9 PM CDT Tuesday for MOZ028>031-037-038-043-
044-053-054.
HEAT ADVISORY until 9 PM CDT this evening for MOZ025.
&&
UPDATE...CDB
DISCUSSION...CDB
AVIATION...CDBIn the hours before
Local storm report, Jul 13, 6:22 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG OAK GROVE 39.01N 94.13W
07/13/2015 JACKSON MO EMERGENCY MNGR
POWER LOST WHEN STORM WENT THROUGH.
&&
CUTTERLocal storm report, Jul 13, 6:26 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 SE WELLINGTON 39.08N 93.92W
07/13/2015 E1.00 INCH LAFAYETTE MO PUBLIC
&&
JWELSHLocal storm report, Jul 13, 6:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG OAK GROVE 39.01N 94.13W
07/13/2015 JACKSON MO EMERGENCY MNGR
REPORTS OF 8 TO 12 INCHES LIMBS DOWN. THIS IS ASSOCIATED
WITH A POWER OUTAGE REPORT FROM THE SAME TIME.
&&
CUTTERLocal storm report, Jul 13, 6:46 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 NE HIGGINSVILLE 39.11N 93.66W
07/13/2015 E0.75 INCH LAFAYETTE MO PUBLIC
&&
JWELSHLocal storm report, Jul 13, 6:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 3 NE MAYVIEW 39.08N 93.79W
07/13/2015 LAFAYETTE MO PUBLIC
APPLE TREE 4 INCHES IN DIAMETER BLOWN OVER.
&&
JWELSHLocal storm report, Jul 13, 7:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 4 W NOVINGER 40.23N 92.78W
07/13/2015 ADAIR MO TRAINED SPOTTER
8-10INCH LIMBS DOWN WITH NUMEROUS 3-4INCH LIMBS DOWN.
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 32 min |
| Jul 13, 9:36 PM CDT | Special Weather Statement | EAX | Linn | 24 min |
| Jul 14, 4:02 AM CDT | Heat Advisory | EAX | Atchison, Doniphan | 17 hr |
| Jul 14, 9:02 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 43 min |
| Jul 14, 9:43 AM CDT | Special Weather Statement | EAX | Linn | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.